Chapter 43: Pain Management Practice Test Flashcards Preview

Block One Exam 4 Practice Test > Chapter 43: Pain Management Practice Test > Flashcards

Flashcards in Chapter 43: Pain Management Practice Test Deck (15):
1

Which of the following signs or symptoms in an opioid-naive patient is of greatest concern to the nurse when assessing the patient 1 hour after administering an opioid?
1. Oxygen saturation of 95%
2. Difficulty arousing the patient
3. Respiratory rate of 10 breaths/min
4. Pain intensity rating of 5 on a scale of 0 to 10


Answer: 2.
Opioid-naive patients may develop a rare adverse effect of respiratory depression, and sedation always occurs before respiratory depression

2

A health care provider writes the following order for an opioid- naive patient who returned from the operating room following a total hip replacement. “Fentanyl patch 100 mcg, change every 3 days.” Based on this order, the nurse takes the following action:
1. Calls the health care provider, and questions the order
2. Applies the patch the third postoperative day
3. Applies the patch as soon as the patient reports pain
4. Places the patch as close to the hip dressing as possible

Answer: 1.
Fentanyl is 100 times more potent than morphine and not recommended for acute postoperative pain.

3

A patient is being discharged home on an around-the-clock (ATC) opioid for chronic back pain. Because of this order, the nurse anticipates an order for which class of medication?
1. Stool softener
2. Stimulant laxative
3. H2 receptor blocker
4. Proton pump inhibitor

Answer: 2.
Patients usually become tolerant to the side effects of opioids, with the exception of constipation. Routinely administer stimulant laxatives, not simple stool softeners, to prevent and treat constipation.

4

A new medical resident writes an order for OxyContin SR 10 mg PO q12 hours prn. Which part of the order does the nurse question?
1. The drug
2. The time interval
3. The dose
4. The route

Answer: 2.
Controlled- or extended-release opioid formulations such as OxyContin are available for administration every 8 to 12 hours ATC. Health care providers should not order these long-acting formulations prn.

5

The nurse notices that a patient has received oxycodone/acetaminophen (Percocet) (5/325), two tablets PO every 3 hours for the past 3 days. What concerns the nurse the most?
1. The patient’s level of pain
2. The potential for addiction
3. The amount of daily acetaminophen
4. The risk for gastrointestinal bleeding

Answer: 3.
The major adverse effect of acetaminophen is hepatotoxicity. The maximum 24-hour dose is 4 g. It is often combined with opioids (e.g., oxycodone [Percocet]) because it reduces the dose of opioid needed to achieve successful pain control.

6

A patient with chronic low back pain who took an opioid around-the-clock (ATC) for the past year decided to abruptly stop the medication for fear of addiction. He is now experiencing shaking chills, abdominal cramps, and joint pain. The nurse recognizes that this patient is experiencing symptoms of:
1. Addiction.
2. Tolerance.
3. Pseudoaddiction.
4. Physical dependence.

Answer: 4.
Physical dependence is a state of adaptation that is manifested by a drug class specific withdrawal syndrome produced by abrupt cessation, rapid dose reduction, decreasing blood level of the drug, and/or administration of an antagonist

7

After having received 0.2 mg of naloxone (Narcan) intravenous push (IVP), a patient’s respiratory rate and depth are within normal limits. The nurse now plans to implement the following action:
1. Discontinue all ordered opioids
2. Close the room door to allow the patient to recover
3. Administer the remaining naloxone over 4 minutes
4. Assess patient’s vital signs every 15 minutes for 2 hours

Answer: 4.
Reassess patients who receive naloxone every 15 minutes for 2 hours following drug administration because the duration of the opioid may be longer than the duration of the naloxone and respiratory depression may return.

8

Which one of the following instructions is crucial for the nurse to give to both family members and the patient who is about to be started on a patient-controlled analgesia (PCA) of morphine?
1. Only the patient should push the button.
2. Do not use the PCA until the pain is severe.
3. The PCA prevents overdoses from occurring.
4. Notify the nurse when the button is pushed

Answer: 1.
Patient preparation and teaching are critical to the safe and effective use of PCA devices. Patients need to understand PCA and be physically able to locate and press the button to deliver the dose. Be sure to instruct family members not to “push the button” for the patient

9

A patient with a history of a stroke that left her confused and unable to communicate returns from interventional radiology following placement of a gastrostomy tube. The health care provider’s order reads as follows: “Vicodin 1 tab, per tube, q4 hours, prn.” Which action by the nurse is most appropriate?
1. No action is required by the nurse because the order is appropriate.
2. Request to have the ordered changed to ATC for the first 48 hours.
3. Ask for a change of medication to meperidine (Demerol) 50 mg IVP, q3 hours, prn.
4. Begin the Vicodin when the patient shows nonverbal symptoms of pain

Answer: 2.
The American Pain Society (2003) states that, if you anticipate pain for most of the day, you should consider ATC administration. Insertion of a gastrostomy tube is painful. This patient will most likely experience pain for at least the next 48 hours.

10

A patient returning to the nursing unit after knee surgery is verbalizing pain at the surgical site. The nurse’s first action is to:
1. Call the patient’s health care provider.
2. Administer pain medication as ordered.
3. Check the patient’s vital signs.
4. Assess the characteristics of the pain.

Answer: 4.
It is necessary to monitor pain on a regular basis along with other vital signs. It is important for the nurse to understand that pain assessment is not simply a number

11

The patient rates his pain as a 6 on a scale of 0 to 10, with 0 being no pain and 10 being the worst pain. The patient’s wife says that he can’t be in that much pain since he has been sleeping for 30 minutes. Which is the most accurate resource for assessing the pain?
1. The patient’s wife is the best resource for determining the level of pain since she has been with him continually for the entire day.
2. The patient’s report of pain is the best method for assessing the pain.
3. The patient’s health care provider has the best knowledge of the level of pain that the patient that should be experiencing.
4. The nurse is the most experienced at assessing pain

Answer: 2.
A patient’s self-report of pain is the single most reliable indicator of the existence and intensity of pain.

12

When using ice massage for pain relief, which of the following are correct? (Select all that apply.)
1. Apply ice using firm pressure over skin.
2. Apply ice until numbness occurs and remove the ice for 5 to 10 minutes.
3. Apply ice until numbness occurs and discontinue application.
4. Apply ice for no longer than 10 minutes.

Answer: 1, 2.
Cold therapies are particularly effective for pain relief. Ice massage involves applying a frozen cup of ice firmly over the skin. When numbness occurs, remove the ice for usually 5 to 10 minutes.

13

When teaching a patient about transcutaneous electrical nerve stimulation (TENS), which information do you include?
1. TENS works by causing distraction.
2. TENS therapy does not require a health care provider’s order.
3. TENS requires an electrical source for use.
4. TENS electrodes are applied near or directly on the site of pain.

Answer: 4.
TENS involves stimulation of the skin with a mild electrical current passed through external electrodes. The therapy requires a health care provider order. The TENS unit consists of a battery-powered transmitter, lead wires, and electrodes. Place the electrodes directly over or near the site of pain.

14

While caring for a patient with cancer pain, the nurse knows that the World Health Organization (WHO) analgesic ladder recommends
1. Transitioning use of adjuvants with nonsteroidal anti-inflammatory drugs (NSAIDs) to opioids.
2. Using acetaminophen for refractory pain.
3. Limiting the use of opioids because of the likelihood of side effects.
4. Avoiding total sedation, regardless of how severe the pain is.

Answer: 1.
The WHO analgesic ladder transitions from the use of nonopioids (NSAIDS) with or without adjuvants to opioids with or without adjuvants. Acetaminophen is recommended for lesser levels of pain. Side effects related to the use of opioids may be unavoidable but are treatable. Treatment for severe pain may result in some level of sedation.

15

A postoperative patient is currently asleep. Therefore the nurse knows that:
1. The sedative administered may have helped him sleep, but assessment of pain is still needed.
2. The intravenous (IV) pain medication is effectively relieving his pain.
3. Pain assessment is not necessary.
4. The patient can be switched to the same amount of medication by the oral route

Answer: 1.
Sedatives, antianxiety agents, and muscle relaxants have no analgesic effect; however, they can cause drowsiness and impaired coordination, judgment, and mental alertness and contribute to respiratory depression. It is important to avoid attributing these adverse effects solely to the opioid. You need to conduct a thorough reassessment.